Alert archive / Wisconsin / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Green Bay, WI

September 3, 20234 counties in Wisconsin

NWS Green Bay, WI issued this red flag warning at Sep 3, 2023, 3:42 AM CDT for 4 counties in Wisconsin. It took effect at Sep 3, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2023, 3:42 AM CDT (08:42 UTC)
In effect from
Sep 3, 2023, 1:00 PM CDT
Expired
Sep 3, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS83 KGRB 030842
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CDT Sun Sep 3 2023

...Critical fire weather conditions this afternoon across central
Wisconsin...

.The ongoing drought, combined with record to near-record high
temperatures, southwest wind gusts up to 25 mph and low relative
humidity values will result in critical fire weather conditions 
across portions of central Wisconsin this afternoon.

WIZ035>037-045-031700-
/O.UPG.KGRB.FW.A.0005.230903T1800Z-230904T0000Z/
/O.NEW.KGRB.FW.W.0004.230903T1800Z-230904T0000Z/
Wood-Portage-Waupaca-Waushara-
342 AM CDT Sun Sep 3 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

The National Weather Service in Green Bay has issued a Red Flag
Warning for portions of central Wisconsin, which is in effect 
from 1 PM this afternoon to 7 PM CDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Wood, Portage, Waupaca and Waushara.

* TIMING...From 1 PM this afternoon to 7 PM CDT this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* TEMPERATURES...In the mid to upper 90s.

* IMPACTS...Fires will start easily and spread quickly in these 
  conditions. So outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website at 
  apps.dnr.wi.gov/wisburn/#/BurnRestrictions and click on the 
  appropriate county to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are either occurring now, or are imminent. A 
combination of strong winds, very low relative humidity, warm 
temperatures and exceptionally dry fuels will create dangerous 
wildland fire conditions. Persons are urged to be careful with any
activities that could potentially lead to a wildland fire. 
Campfires, outdoor grills, smoking materials, chain saws, and all-
terrain vehicles all have the potential to throw a spark and 
ignite a dangerous and destructive fire.

&&

$$

Bersch
2 follow-up statements
564 
WWUS83 KGRB 031641
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
1141 AM CDT Sun Sep 3 2023

...Critical fire weather conditions this afternoon across central
Wisconsin...

.The ongoing drought, combined with record to near-record high
temperatures, southwest wind gusts up to 25 mph and low relative
humidity values will result in critical fire weather conditions
across portions of central Wisconsin this afternoon.

WIZ035>037-045-040000-
/O.CON.KGRB.FW.W.0004.230903T1800Z-230904T0000Z/
Wood-Portage-Waupaca-Waushara-
1141 AM CDT Sun Sep 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME FIRE WEATHER CONDITIONS OVER CENTRAL WISCONSIN...

* AFFECTED AREA...Wood, Portage, Waupaca and Waushara.

* TIMING...Until 7 PM CDT this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Around 100 degrees.

* IMPACTS...Fires will start easily and spread quickly in these 
  conditions. So outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website at 
  apps.dnr.wi.gov/wisburn/#/BurnRestrictions and click on the 
  appropriate county to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are either occurring now, or are imminent. A
combination of strong winds, very low relative humidity, warm
temperatures and exceptionally dry fuels will create dangerous
wildland fire conditions. Persons are urged to be careful with
any activities that could potentially lead to a wildland fire.
Campfires, outdoor grills, smoking materials, chain saws, and all-
terrain vehicles all have the potential to throw a spark and
ignite a dangerous and destructive fire.

&&

$$

Kotenberg
597 
WWUS83 KGRB 040000
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
700 PM CDT Sun Sep 3 2023

WIZ035>037-045-040100-
/O.EXP.KGRB.FW.W.0004.000000T0000Z-230904T0000Z/
Wood-Portage-Waupaca-Waushara-
700 PM CDT Sun Sep 3 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME FIRE WEATHER CONDITIONS OVER CENTRAL WISCONSIN...

Temperatures have fallen from their afternoon highs along with
winds easing this evening. Therefore, the Red Flag Warning will be
allowed to expire.

$$

Kurimski

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:47 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 10:47 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1047 PM CDT Sat Sep 2 2023

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 300 PM CDT Sat Sep 2 2023

Key Message:

 -Widespread record to near-record high temperatures are expected
  across our entire forecast area for tomorrow.

* WHAT... Record to near-record high temperatures tomorrow.

* WHERE... Everywhere in our forecast area. The warmest temperatures
  will be from central Wisconsin through the Fox Valley region.

* FORECAST CONFIDENCE... Very high (over 90%)

* IMPACTS... Hot temperatures may cause heat illnesses to occur.

* ACTIONS... Take extra precautions if you work or spend time
  outside. When possible reschedule strenuous activities to early
  morning or evening. Anyone overcome by heat should be moved to a
  cool and shaded location.

* ADDITIONAL DETAILS...

Record high temperatures for tomorrow are generally in the low to
mid 90s. Forecast highs are in the mid 90s to near 100 degrees...
with record highs possibly being broken by around 1 pm.

Dewpoint values will likely (medium-high confidence) be near 60
degrees, so heat index values should not stray too far from actual
air temperatures... topping out in the mid to upper 90s Therefore, we
have opted to hold off on a Heat Advisory at this time.

Under partly cloudy to mostly sunny skies, wind speeds will likely
(medium-high confidence) be from the southwest at around 10 to 15
mph, with gusts to 20 mph.

The following is a summary of daily record highs and the current
forecast for Labor Day Weekend at our main climate locations (year
denoted in parenthesis):

Green Bay:  92 (1929)
Wausau:  95 (1929)
Rhinelander:  92 (1929)
Appleton:  97 (1937)
Antigo:  90 (1929)
Manitowoc:  92 (1929)
Marshfield:  94 (1929)
Merrill:  94 (1929)
Oshkosh:  95 (1937)
Stevens Point: 95 (1929)
Sturgeon Bay:  95 (1929)
Wisconsin Rapids:  94 (1937).

.LONG TERM...Sunday Night Through Saturday
Issued at 300 PM CDT Sat Sep 2 2023

The big story during this period will be the record or record
high temperatures on Labor Day and Tuesday. Record high minimum
temperatures may be set as well. 850/925mb temperatures off the
charts for early September. Used the better performing Consall
guidance for lows and leaned towards the 75th percentile off the
model certainty tool for highs both days. Between Sunday and
Labor Day where a few locations could approach 100F. Looking back
at the records, the all-time record high for the month of
September is 101F set at New London (Sep 8, 1933), Appleton (Sep
2, 1913) and Crivitz High Falls (Sep 3, 1929). Humidity values
will be very low on Labor Day with humidity readings on the
increase on Tuesday ahead of an approaching cold front. The
dewpoint values will be nothing like the ones we saw in late
August that pushed the heat index over 110F. On Tuesday, there may
be a bit of southeast component to the wind over far eastern
Wisconsin where it may keep it a few degrees cooler with the wind
off Lake Michigan.

With the approaching cold front on Tuesday, a few of the models
depict some QPF during the afternoon. Decided to hold off until
the evening hours per coordination with surrounding offices when
the chances of rain arrive across the area. A cold front will
move across the region Tuesday night and will bring a chance of
showers and thunderstorms. With such warm air aloft, there is a
lot of uncertainty if the storms would become severe. An upper
trough moves across the region on Wednesday which will bring a
continued chance of showers and thunderstorms. There are some
timing differences, therefore there is uncertainty in the amount
of coverage of showers and storms during the day into
Wednesday evening. There is a big discrepancy in the guidance for
highs on Wednesday, thus if there is more cloud cover along with
more showers and storms, the high temperature will need to be
lowered in the coming days. More typical September weather is
expected Thursday and Friday. Both the Canadian and GFS show 850mb
temperatures dropping to 6C to 7C across the north Thursday which
should lead to a cool start across the north.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1026 PM CDT Sat Sep 2 2023

VFR conditions are expected during the taf period with some mid or
high clouds streaming over the TAF sites at times, particularly
overnight. Light surface winds and gusty southwest winds just off
the surface around 40 knots, as shows on the KGRB VWP product,
will cause LLWS to continue across all of the TAF sites overnight,
easing Sunday morning as the boundary layer mixes to the surface.
LLWS is expected to redevelop Sunday evening across the east-
central Wisconsin TAF sites.
&&

.FIRE WEATHER...
Issued at 300 PM CDT Sat Sep 2 2023

For today, locations across central WI that stay dry today will see
elevated fire weather conditions as RHs drop into the 30s.

For tomorrow, a FIRE WEATHER WATCH has been issued for most of
central Wisconsin through southwestern Wisconsin dry fuels, low
humidity, and gusty winds, which is in effect from Sunday afternoon
through early Sunday evening. As temps warm into the 90s, winds gust
to 25 mph an RHs drop into the 20s and 30s. Fuels will remain the
driest across parts of central and north central WI.

For Labor Day Monday, conditions look very similar to tomorrow's
forecast... with temperatures coming in just a few degrees cooler.
As a result, would think fire weather headlines are very plausible
once again for Monday afternoon and evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for WIZ035>037-045.
&&

SHORT TERM.....Kotenberg
LONG TERM......Eckberg
AVIATION.......Kurimski
FIRE WEATHER...Kotenberg
Hazardous weather outlook, Sep 2, 3:07 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
307 PM CDT Sat Sep 2 2023

WIZ005-010>013-018>022-030-031-038>040-048>050-073-074-032015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
307 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Near record high temperatures are expected across the region from
Sunday through Tuesday. Those with outdoor plans during this
period should prepare for the hot weather.

Low relative humidity and gusty winds will lead to near-critical
fire weather conditions on Sunday and Monday, especially across
the sandy soil regions of central and north-central WI.

There is a chance for thunderstorms Tuesday evening into
Wednesday. It is too early to determine the severity of the
storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

LMZ521-522-541>543-032015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
307 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Conditions hazardous to small craft may occur at times from
Sunday through Tuesday.

There is a slight chance of thunderstorms Tuesday evening into
Wednesday.

WIZ035>037-045-032015-
Wood-Portage-Waupaca-Waushara-
307 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A FIRE WEATHER WATCH is in effect for Sunday afternoon and
evening.

Near record high temperatures are expected across the region from
Sunday through Tuesday. Those with outdoor plans during this
period should prepare for the hot weather.

Low relative humidity and gusty winds will lead to near-critical
fire weather conditions on Sunday and Monday, especially across
the sandy soil regions of central and north-central WI.

There is a chance for thunderstorms Tuesday evening into
Wednesday. It is too early to determine the severity of the
storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

Kotenberg/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:01 AM CDTSmall Craft AdvisoryGRB21 hr
Sep 3, 4:02 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc21 hr

Nearby

Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.